Michigan, 2004

Damaging Winds in Michigan, May 21, 2004

May 21, 2004 · NWS IWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 21, 2:30 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, May 21, 2:30 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST FRI MAY 21 2004

.SHORT TERM...
STNRY FRONT OVER NRN INDIANA THIS AFTN. LINE OF SVR TSTMS MOVED ESE
ALONG IT. COLD POOL BEHIND THIS LINE HAS EFFECTIVELY PUSHED THE
FRONT SOUTH A BIT. MORE THUNDERSTORMS HAVE FORMED OVER NRN IA INTO
SW WI THIS AFTN. THESE SHOULD TRACK ESE ALONG 850-300MB THICKNESS
GRADIENT AND INTO 850MB THTE RIDGE. STRONG VEERING WIND PROFILES
SUGGESTS SEVERE AGAIN A POSSIBILITY. HIGH PWATS AND POTENTIAL FOR
TRAINING ALSO SUGGESTS A HEAVY RAIN THREAT. WILL ISSUE A FLOOD WATCH
FOR ALL BUT FAR SRN PORTION OF CWA... FAR SOUTH HAS HAD CONSIDERABLY
LESS RAIN AND LOWER POPS SO LEFT THAT PORTION OUT. FRONT WILL REMAIN
CLOSE ENOUGH TO AREA TO CONTINUE WITH CHC TSTMS ACROSS NORTH ON
SATURDAY.

.LONG TERM...
WAVE MOVG ALONG FRONT SHOULD SEND A COLD FRONT ACROSS THE
AREA SUNDAY NIGHT. TSTMS POSSIBLE ALONG/AHEAD OF THIS FRONT. SHOULD
HAVE A BREAK IN THE TSTMS ON MONDAY BEFORE FRONT COMES BACK NORTH
AGAIN MID-WEEK. ECMWF HAS CONTINUED WITH DEEP TROF OVER ERN U.S.
LATE WEEK WHILE GFS HAS BACKED OFF. FOR NOW WILL LEAN TOWARD MORE
CONSISTENT ECMWF NW FLOW SCENARIO AND GO WITH DRY FCST FOR THU-FRI.
NOT MUCH CHANGE MADE TO MOS TEMPS.

.AVIATION...
THUNDERSTORMS MOVG ESE ALONG FRONTAL BOUNDARY ACROSS NRN IN ATTM.
STORMS APPEAR TO BE CAUSING FRONT TO BE FCST TOO FAR TO THE SOUTH BY
THE MODELS. POSSIBLE THAT CLUSTER OF STORMS OVER NE IA WILL ALSO
MOVE ACROSS THE TERMINALS THIS EVE... WENT WITH VCTS FOR NOW. LATER
TONIGHT EXPECT THE FRONT WILL LIFT NORTH OF THE AREA RESULTING IN
VFR CONDITIONS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM 330 PM EST FRIDAY UNTIL 600 AM EST SATURDAY FOR
ZONES INZ003>009...INZ012...INZ014...INZ016>018...INZ024>027.

MI...FLOOD WATCH FROM 330 PM EST FRIDAY UNTIL 600 AM EST SATURDAY FOR
ZONES MIZ077>081.

OH...FLOOD WATCH FROM 330 PM EST FRIDAY UNTIL 600 AM EST SATURDAY FOR
ZONES OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.

&&

JT
Hazardous weather outlook, May 21, 6:15 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI MAY 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
615 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING.  DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE
WEATHER.  THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT
LIFTING SLOWLY NORTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN
LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT
THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE
SOUTHERN GREAT LAKES AND OHIO VALLEY REGION.  THUNDERSTORMS WILL ALSO
BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, May 21, 3:11 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     ORLAND                  41.73N 85.17W
05/21/2004                   STEUBEN            IN   COUNTY OFFICIAL

            4 TREES REPORTED DOWN. ONE WAS 2 FOOT IN DIAMETER.

0240 PM     TSTM WND DMG     OTTAWA                  41.02N 84.04W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE. SEVERAL
            ROADS FLOODED.

&&

WAMSLEY/STRASSBERG
Special weather statement, May 21, 3:20 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST FRI MAY 21 2004

INZ009-015-017-018-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-212045-
ADAMS-ALLENIN-ALLENOH-BLACKFORD-CASSIN-DEFIANCE-DEKALB-FULTONIN-
FULTONOH-GRANT-HENRY-HUNTINGTON-JAY-MIAMI-PAULDING-PUTNAM-VAN WERT-
WABASH-WELLS-WHITLEY-WILLIAMS-
320 PM EST (420 PM EDT) FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH FOR NORTHEAST INDIANA AND NORTHWEST
OHIO HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 400 PM EST...
500 PM EDT... HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS
HAVE MOVED SOUTHEAST OF THE AREA... THUS THE THREAT OF SEVERE
WEATHER HAS DIMINISHED. SOME FLOODING DUE TO THE HEAVY RAINS THIS
AFTERNOON WILL PERSIST.

JT
Local storm report, May 21, 3:40 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     OTTAWA                  41.02N 84.04W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE. SEVERAL
            ROADS FLOODED.

0227 PM     HAIL             DECATUR                 40.83N 84.93W
05/21/2004  1.00 INCH        ADAMS              IN   EMERGENCY MNGR

0210 PM     TSTM WND DMG     2 S PAYNE               41.05N 84.73W
05/21/2004                   PAULDING           OH   EMERGENCY MNGR

            TREE REPORTED KNOCKED DOWN.

0210 PM     TSTM WND GST     8 SSE KALIDA            40.88N 84.14W
05/21/2004  60 MPH           PUTNAM             OH   PUBLIC

0206 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   AMATEUR RADIO

            REPORTED SEMI TRUCK BLOWN OVER.

0206 PM     HAIL             LIMA                    40.74N 84.11W
05/21/2004  0.88 INCH        ALLEN              OH   TRAINED SPOTTER

0156 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   EMERGENCY MNGR

            TELEPHONE POLE REPORTED KNOCKED DOWN.

0145 PM     HAIL             1 NW FORT WAYNE         41.08N 85.15W
05/21/2004  1.00 INCH        ALLEN              IN   BROADCAST MEDIA

0144 PM     TSTM WND DMG     5 NE FORT WAYNE         41.12N 85.07W
05/21/2004                   ALLEN              IN   AMATEUR RADIO

            POWERLINE REPORTED KNOCKED DOWN. POWER POLE SNAPPED IN
            HALF.

0130 PM     TSTM WND DMG     GARRETT                 41.35N 85.13W
05/21/2004                   DE KALB            IN   LAW ENFORCEMENT

            TREE DOWN ON CAR AND UNDERPASS CLOSED DUE TO FLOODING.

0113 PM     TSTM WND GST     2 N FORT WAYNE          41.10N 85.14W
05/21/2004  70 MPH           ALLEN              IN   AMATEUR RADIO

0110 PM     TSTM WND DMG     FAYETTE                 41.67N 84.33W
05/21/2004                   FULTON             OH   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE.

1240 PM     HAIL             10 E LAGRANGE           41.64N 85.22W
05/21/2004  0.75 INCH        LAGRANGE           IN   EMERGENCY MNGR

1240 PM     TSTM WND DMG     HILLSDALE               41.93N 84.64W
05/21/2004                   HILLSDALE          MI   EMERGENCY MNGR

            TREES AND POWERLINES DOWN REPORTED COUNTYWIDE.

1237 PM     TSTM WND DMG     4 NE ALBION             41.44N 85.37W
05/21/2004                   NOBLE              IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN.

1235 PM     HAIL             LEESBURG                41.33N 85.85W
05/21/2004  0.75 INCH        KOSCIUSKO          IN   AMATEUR RADIO

            AMATEUR RADIO REPORTED DIME SIZE HAIL.

1230 PM     TSTM WND DMG     ORLAND                  41.73N 85.17W
05/21/2004                   STEUBEN            IN   COUNTY OFFICIAL

            4 TREES REPORTED DOWN. ONE WAS 2 FOOT IN DIAMETER.

1220 PM     TSTM WND DMG     MILFORD                 41.41N 85.85W
05/21/2004                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREES REPORTED DOWN.

1218 PM     TSTM WND DMG     COLDWATER               41.94N 85.00W
05/21/2004                   BRANCH             MI   EMERGENCY MNGR

            TREES REPORTED DOWN. BARN BLOWN OVER.

1210 PM     TSTM WND DMG     6 SE GOSHEN             41.52N 85.75W
05/21/2004                   ELKHART            IN   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF.

1203 PM     HAIL             MIDDLEBURY              41.67N 85.71W
05/21/2004  0.75 INCH        ELKHART            IN   AMATEUR RADIO

1201 PM     TSTM WND DMG     LAGRANGE                41.64N 85.42W
05/21/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREES REPORTED DOWN COUNTYWIDE AND REPORTS OF CARS
            FLIPPED OVER.

1145 AM     TSTM WND DMG     2 N MILLERSBURG         41.53N 85.70W
05/21/2004                   ELKHART            IN   NWS EMPLOYEE

            1 SECTION OF A BARN WALL BLOWN IN AROUND 1/4 MILE EAST OF
            SR 13 AND CR 38. BUGGIES PHYSICALLY MOVED 100 FEET OR SO.
            MAILBOXES BLOWN OFF THEIR STANDS.

1141 AM     TSTM WND DMG     BREMEN                  41.45N 86.15W
05/21/2004                   MARSHALL           IN   LAW ENFORCEMENT

            1 TREE REPORTED DOWN.

1141 AM     TSTM WND GST     THREE RIVERS            41.94N 85.63W
05/21/2004  78 MPH           ST. JOSEPH         MI   BROADCAST MEDIA

            REPORTED AT THREE RIVERS HIGH SCHOOL

1141 AM     NON-TSTM WND GST 1 N ELKHART             41.70N 85.97W
05/21/2004  70 MPH           ELKHART            IN   AMATEUR RADIO

            WIND ESTIMATED AT 50 TO 70 MPH.

1127 AM     TSTM WND GST     1 S SOUTH BEND          41.66N 86.27W
05/21/2004  60 MPH           ST. JOSEPH         IN   TRAINED SPOTTER

1120 AM     TSTM WND DMG     CASSOPOLIS              41.91N 86.01W
05/21/2004                   CASS               MI   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE. ONE SEMI TRUCK ROLLED OVER.

1114 AM     TSTM WND DMG     NILES                   41.83N 86.25W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            TREE AND POWERLINES DOWN.

1114 AM     TSTM WND DMG     BERRIEN SPRINGS         41.95N 86.34W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            *** 7 INJ *** FROM 1114 TO 1140 AM EST...TREES AND
            POWERLINES DOWN COUNTYWIDE. LAW ENFORCEMENT REPORTED 7
            PEOPLE INJURED AND 6 BUILDINGS DAMAGED.

1105 AM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/21/2004                   BERRIEN            MI   TRAINED SPOTTER

            40 FOOT BLUE SPRUCE SNAPPED 10 FETT OFF GROUND.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 4:25 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW PORTLAND           40.42N 84.99W
05/21/2004  0.88 INCH        JAY                IN   TRAINED SPOTTER

&&

HITCHCOCK
Local storm report, May 21, 5:10 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     STURGIS                 41.80N 85.42W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1200 PM     TSTM WND DMG     3 N COLON               42.00N 85.32W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1115 AM     TSTM WND DMG     1 SE COLOMA             42.18N 86.29W
05/21/2004                   BERRIEN            MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

&&

HITCHCOCK
Local storm report, May 21, 5:16 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW PORTLAND           40.42N 84.99W
05/21/2004  0.88 INCH        JAY                IN   TRAINED SPOTTER

0240 PM     TSTM WND DMG     OTTAWA                  41.02N 84.04W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE. SEVERAL
            ROADS FLOODED.

0227 PM     HAIL             DECATUR                 40.83N 84.93W
05/21/2004  1.00 INCH        ADAMS              IN   EMERGENCY MNGR

0210 PM     TSTM WND GST     8 SSE KALIDA            40.88N 84.14W
05/21/2004  60 MPH           PUTNAM             OH   PUBLIC

0210 PM     TSTM WND DMG     2 S PAYNE               41.05N 84.73W
05/21/2004                   PAULDING           OH   EMERGENCY MNGR

            TREE REPORTED KNOCKED DOWN.

0206 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   AMATEUR RADIO

            REPORTED SEMI TRUCK BLOWN OVER.

0206 PM     HAIL             LIMA                    40.74N 84.11W
05/21/2004  0.88 INCH        ALLEN              OH   TRAINED SPOTTER

0156 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   EMERGENCY MNGR

            TELEPHONE POLE REPORTED KNOCKED DOWN.

0145 PM     HAIL             1 NW FORT WAYNE         41.08N 85.15W
05/21/2004  1.00 INCH        ALLEN              IN   BROADCAST MEDIA

0144 PM     TSTM WND DMG     5 NE FORT WAYNE         41.12N 85.07W
05/21/2004                   ALLEN              IN   AMATEUR RADIO

            POWERLINE REPORTED KNOCKED DOWN. POWER POLE SNAPPED IN
            HALF.

0130 PM     TSTM WND DMG     GARRETT                 41.35N 85.13W
05/21/2004                   DE KALB            IN   LAW ENFORCEMENT

            TREE DOWN ON CAR AND UNDERPASS CLOSED DUE TO FLOODING.

0113 PM     TSTM WND GST     2 N FORT WAYNE          41.10N 85.14W
05/21/2004  70 MPH           ALLEN              IN   AMATEUR RADIO

0110 PM     TSTM WND DMG     FAYETTE                 41.67N 84.33W
05/21/2004                   FULTON             OH   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE.

1240 PM     HAIL             10 E LAGRANGE           41.64N 85.22W
05/21/2004  0.75 INCH        LAGRANGE           IN   EMERGENCY MNGR

1240 PM     TSTM WND DMG     HILLSDALE               41.93N 84.64W
05/21/2004                   HILLSDALE          MI   EMERGENCY MNGR

            TREES AND POWERLINES DOWN REPORTED COUNTYWIDE.

1237 PM     TSTM WND DMG     4 NE ALBION             41.44N 85.37W
05/21/2004                   NOBLE              IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN.

1235 PM     HAIL             LEESBURG                41.33N 85.85W
05/21/2004  0.75 INCH        KOSCIUSKO          IN   AMATEUR RADIO

            AMATEUR RADIO REPORTED DIME SIZE HAIL.

1230 PM     TSTM WND DMG     ORLAND                  41.73N 85.17W
05/21/2004                   STEUBEN            IN   COUNTY OFFICIAL

            4 TREES REPORTED DOWN. ONE WAS 2 FOOT IN DIAMETER.

1220 PM     TSTM WND DMG     MILFORD                 41.41N 85.85W
05/21/2004                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREES REPORTED DOWN.

1218 PM     TSTM WND DMG     COLDWATER               41.94N 85.00W
05/21/2004                   BRANCH             MI   EMERGENCY MNGR

            TREES REPORTED DOWN. BARN BLOWN OVER.

1210 PM     TSTM WND DMG     6 SE GOSHEN             41.52N 85.75W
05/21/2004                   ELKHART            IN   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF.

1203 PM     HAIL             MIDDLEBURY              41.67N 85.71W
05/21/2004  0.75 INCH        ELKHART            IN   AMATEUR RADIO

1201 PM     TSTM WND DMG     LAGRANGE                41.64N 85.42W
05/21/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREES REPORTED DOWN COUNTYWIDE AND REPORTS OF CARS
            FLIPPED OVER.

1200 PM     TSTM WND DMG     3 N COLON               42.00N 85.32W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1200 PM     TSTM WND DMG     STURGIS                 41.80N 85.42W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1145 AM     TSTM WND DMG     2 N MILLERSBURG         41.53N 85.70W
05/21/2004                   ELKHART            IN   NWS EMPLOYEE

            1 SECTION OF A BARN WALL BLOWN IN AROUND 1/4 MILE EAST OF
            SR 13 AND CR 38. BUGGIES PHYSICALLY MOVED 100 FEET OR SO.
            MAILBOXES BLOWN OFF THEIR STANDS.

1141 AM     NON-TSTM WND GST 1 N ELKHART             41.70N 85.97W
05/21/2004  70 MPH           ELKHART            IN   AMATEUR RADIO

            WIND ESTIMATED AT 50 TO 70 MPH.

1141 AM     TSTM WND GST     THREE RIVERS            41.94N 85.63W
05/21/2004  78 MPH           ST. JOSEPH         MI   BROADCAST MEDIA

            REPORTED AT THREE RIVERS HIGH SCHOOL

1141 AM     TSTM WND DMG     BREMEN                  41.45N 86.15W
05/21/2004                   MARSHALL           IN   LAW ENFORCEMENT

            1 TREE REPORTED DOWN.

1127 AM     TSTM WND GST     1 S SOUTH BEND          41.66N 86.27W
05/21/2004  60 MPH           ST. JOSEPH         IN   TRAINED SPOTTER

1120 AM     TSTM WND DMG     CASSOPOLIS              41.91N 86.01W
05/21/2004                   CASS               MI   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE. ONE SEMI TRUCK ROLLED OVER.

1115 AM     TSTM WND DMG     1 SE COLOMA             42.18N 86.29W
05/21/2004                   BERRIEN            MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1114 AM     TSTM WND DMG     BERRIEN SPRINGS         41.95N 86.34W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            *** 7 INJ *** FROM 1114 TO 1140 AM EST...TREES AND
            POWERLINES DOWN COUNTYWIDE. LAW ENFORCEMENT REPORTED 7
            PEOPLE INJURED AND 6 BUILDINGS DAMAGED.

1114 AM     TSTM WND DMG     NILES                   41.83N 86.25W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            TREE AND POWERLINES DOWN.

1105 AM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/21/2004                   BERRIEN            MI   TRAINED SPOTTER

            40 FOOT BLUE SPRUCE SNAPPED 10 FETT OFF GROUND.

&&

HITCHCOCK/WAMSLEY/STRASSBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
May 21, 7:50 PM EST
Where
Berrien County, Watervliet
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -86.250

Emergency management reported trees down in Watervliet.

Thunderstorm Wind, Berrien

When
May 21, 10:40 PM EST
Where
Berrien County, Three Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.800, -86.600

Emergency management reported trees down in Three Oaks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398948, 5398949.